Electronic Journal of Statistics

Parametrically guided local quasi-likelihood with censored data

Majda Talamakrouni, Anouar El Ghouch, and Ingrid Van Keilegom

Full-text: Open access


It is widely pointed out in the literature that misspecification of a parametric model can lead to inconsistent estimators and wrong inference. However, even a misspecified model can provide some valuable information about the phenomena under study. This is the main idea behind the development of an approach known, in the literature, as parametrically guided nonparametric estimation. Due to its promising bias reduction property, this approach has been investigated in different frameworks such as density estimation, least squares regression and local quasi-likelihood. Our contribution is concerned with parametrically guided local quasi-likelihood estimation adapted to randomly right censored data. The generalization to censored data involves synthetic data and local linear fitting. The asymptotic properties of the guided estimator as well as its finite sample performance are studied and compared with the unguided local quasi-likelihood estimator. The results confirm the bias reduction property and show that, using an appropriate guide and an appropriate bandwidth, the proposed estimator outperforms the classical local quasi-likelihood estimator.

Article information

Electron. J. Statist., Volume 11, Number 2 (2017), 2773-2799.

Received: March 2016
First available in Project Euclid: 4 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Beran’s estimator generalized linear model local linear smoothing parametric guide quasi-likelihood method right censoring synthetic data

Creative Commons Attribution 4.0 International License.


Talamakrouni, Majda; El Ghouch, Anouar; Van Keilegom, Ingrid. Parametrically guided local quasi-likelihood with censored data. Electron. J. Statist. 11 (2017), no. 2, 2773--2799. doi:10.1214/17-EJS1293. https://projecteuclid.org/euclid.ejs/1499133754

Export citation


  • [1] Bartle, R. (1966)., The Elements of Integration, John Wiley and Sons, New York.
  • [2] Beran, R. (1981). Nonparametric regression with randomly censored survival data., Technical report, Univ. California, Berkeley.
  • [3] Buckley, J. and James, I. (1979). Linear regression with censored data., Biometrika 66(3), 429–436.
  • [4] Chen, J., Fan, J., Li, K. and Zhou, H. (2006). Local quasi-likelihood estimation with data missing at random., Statist. Sinica 16, 1071–1100.
  • [5] Dabrowska, D. M. (1987). Nonparametric regression with censored survival time data., Scand. J. Stat. 14, 181–197.
  • [6] Dabrowska, D. M. (1992). Variable bandwidth conditional Kaplan-Meier estimate., Scand. J. Stat. 19, 351–361.
  • [7] Davenport, C., Maity, A. and Wu, Y. (2015). Parametrically guided estimation in nonparametric varying coefficient models with quasi-likelihood., J. Nonparametr. Statist. 27, 195–213.
  • [8] Delecroix, M., Lopez, O. and Patilea, V. (2008). Nonlinear censored regression using synthetic data., Scand. J. Stat. 35, 248–265.
  • [9] Doksum, K. A. and Yandell, B. S. (1982). Properties of regression estimates based on censored survival. In Festschrift for Erich L. Lehmann (eds P. J. Bickel, K. A. Doskum, & J. L. Hodges), 140–156.
  • [10] El Ghouch, A. and Van Keilegom, I. (2008). Nonparametric regression with dependent censored data., Scand. J. Stat. 35, 228–247.
  • [11] Fan, J. and Chen, J. (1999). One-step local quasi-likelihood estimation., J. Roy. Statist. Soc. Ser. B, 64, 927–943.
  • [12] Fan, J. and Gijbels, I. (1994). Censored regression: local linear approximations and their applications., J. Amer. Statist. Assoc. 89, 560–570.
  • [13] Fan, J. and Gijbels, I. (1996)., Local Polynomial Modeling and Its Applications. Chapman & Hall, London.
  • [14] Fan, J., Heckman, N. E. and Wand, M. P. (1995). Local polynomial kernel regression for generalized linear models and quasi-likelihood functions., J. Amer. Statist. Assoc. 90, 141–150.
  • [15] Fan, J., Maity, A., Wang, Y. and Wu, Y. (2014). Parametrically guided generalized additive models with application to mergers and acquisitions data., J. Nonparametr. Statist. 25, 109–128.
  • [16] Fan, J., Wu, Y. and Feng, Y. (2009). Local quasi-likelihood with a parametric guide., Ann. Statist. 37, 4153–4183.
  • [17] Glad, I. K. (1998 a). A note on unconditional properties of a parametrically guided Nadaraya-Watson estimator., Statistics and Probability Letters 37(1), 101–108.
  • [18] Glad, I. K. (1998 b). Parametrically guided nonparametric regression., Scand. J. Stat. 25, 649–668.
  • [19] Gonzalez-Manteiga, W. and Cadarso-Suarez, C. (1994). Asymptotic properties of generalized Kaplan-Meier estimator with some applications., J. Nonparametr. Statist. 4, 65–78.
  • [20] Green, P. J. and Yandell, B. S. (1985). Semi-parametric generalized linear models. In, Lecture Notes in Statistics 32, 44–55.
  • [21] Heuchenne, C. and Van Keilegom, I. (2012). Estimation of a general parametric location in censored regression. In: Van Keilegom, I. and Wilson, P. W. (eds.), Exploring research frontiers in contemporary statistics and econometrics- Festschrift in honor of L. Simar, Springer, 177–187.
  • [22] Hjort, N. L. and Glad, I. K. (1995). Nonparametric density estimation with parametric start., Ann. Statist. 23, 882–904.
  • [23] Hunsberger, S. (1994). Semiparametric regression in likelihood-based models., J. Amer. Statist. Assoc. 89, 1354–1365.
  • [24] Kaplan, E. L. and Meier, P. (1958). Nonparametric estimation from incomplete observations., J. Amer. Statist. Assoc. 53, 457–481.
  • [25] Koul, H., Susarla, V. and Van Ryzin, J. (1981). Regression analysis with randomly right censored data., Ann. Statist. 9, 1276–1288.
  • [26] Lai, T. L. and Ying, Z. (1991). Large-sample theory of a modified Buckley-James estimator for regression analysis with censored data., Ann. Statist. 19, 1370–1402.
  • [27] Leurgans, S. (1987). Linear models, random censoring and synthetic data., Biometrika 74, 301–309.
  • [28] Lopez, O. (2011). Nonparametric estimation of the multivariate distribution function in a censored regression model with applications., Comm. Statist. Theory Methods 40, 2639–2660.
  • [29] Lu, X. and Cheng, T. L. (2007). Randomly censored partially linear single-index models., J. Multivariate Anal. 98(10), 1895–1922.
  • [30] Martins-Filho, C., Mishra, S. and Ullah, A. (2008). A class of improved parametrically guided nonparametric regression estimators., Econometric Reviews 27, 542–573.
  • [31] McCullagh, P. and Nelder, J. A. (1989)., Generalized Linear Models, 2nd ed. Chapman & Hall.
  • [32] Nelder, J. A. and Wedderburn, R. W. M. (1972). Generalized linear models., J. Roy. Statist. Soc. Ser. A 135, 370–384.
  • [33] Newey, W. K. and McFadden, D. (1999). Large sample estimation and hypothesis testing. In, Handbook of Econometrics. Vol. 4. Edited by D. McFadden & R. Engle, Amsterdam, The Netherlands.
  • [34] O’Sullivan, F., Yandell, B. S. and Raynor, W. (1986). Automatic smoothing of regression functions in generalized linear models., J. Amer. Statist. Assoc. 81, 96–103.
  • [35] Rahman, M. and Ullah, A. (2002). Improved combined parametric and nonparametric regression: estimation and hypothesis testing. In, Handbook of Applied Econometrics and Statistical Inference, Edited by Ullah, A., Wan, A., Chaturvedi, A. Marcel Dekker, New York.
  • [36] Severini, T. A. and Staniswalis, J. G. (1994). Quasi-likelihood estimation in semi-parametric models., J. Amer. Statist. Assoc. 89, 501–511.
  • [37] Staniswalis, J. G. (1989). The kernel estimate of a regression function in likelihood-based models., J. Amer. Statist. Assoc. 84, 276–283.
  • [38] Suzukawa, A., Imai, H. and Sato, Y. (2001). Kullback-Leibler information consistent estimation for censored data., Ann. Inst. Statist. Math. 53, 262–276.
  • [39] Talamakrouni, M., El Ghouch, A. and Van Keilegom, I. (2015). Guided censored regression., Scand. J. Stat. 42, 214–233.
  • [40] Talamakrouni, M., Van Keilegom, I. and El Ghouch, A. (2016). Parametrically guided nonparametric density and hazard estimation with censored data., Comput. Statist. Data Anal. 93, 308–323.
  • [41] Van Keilegom, I. and Akritas, M. G. (1999). Transfer of tail information in censored regression models., Ann. Statist. 27, 1745–1784.
  • [42] Van Keilegom, I. and Veraverbeke, N. (1997). Estimation and bootstrap with censored data in fixed design nonparametric regression., Ann. Inst. Statist. Math. 49, 467–491.
  • [43] Wedderburn, R. W. M. (1974). Quasi-likelihood functions, generalized linear models, and the Gauss-Newton method., Biometrika 61, 439–447.
  • [44] Yu, L., Yu, R. and Liu, L. (2009). Quasi-likelihood for right-censored data in the generalized linear model., Comm. Statist. Theory Methods 38, 2187–2200.
  • [45] Yu, L. (2011). Nonparametric quasi-likelihood for right censored data., Lifetime Data Anal. 17, 594–607.
  • [46] Yu, L. and Peace, K. E. (2012). Spline nonparametric quasi-likelihood regression within the frame of the accelerated failure time model., Comput. Statist. Data Anal. 56, 2657–2687.
  • [47] Yu, L., Yu, R., Liu, L. and Chen, D. G. (2012). Extended quasi-likelihood with fractional polynomials in the frame of the accelerated failure time model., Statistics in Medicine 31(13), 1369–1379.
  • [48] Zheng, Z. (1987). A class of estimators of the parameters in linear regression with censored data., Acta Mathematicae Applicatae Sinica 3, 231–241.